Hi, After reading many many posts, I'm more confused than ever ... I just obtained a prescription to have Pristiq compounded and reduced by 10% of current dose each month in hopes of getting off this beast. After reading some of the posts, it appears that it may not be a good idea to compound this drug because of the extended release properties of the 50mg pill. Is there anyone on this site that has had success tapering off of this drug using a compound pharmacy to do a 10% taper per month? I"m now nervous to get the prescription filled after reading some of the posts.
I contacted the compound pharmacy (Guardian Drugs in Toronto, Canada) and they have the same reservations about crushing the extended release tablets as they tell me, that while they can do it, they don't know exactly how the compounded drug with react in my system. In compounding it, the drug will most likely be weaker (by exactly how much they can't say with any accuracy) and therefore she cannot say with any certainty whether or not it will cause withdrawal symptoms which I am desperate to avoid. Tried to taper off about five years ago (second or third try) by cutting the pill and reducing it gradually and had such bad withdrawal symptoms, I thought I was going to go mad so back on the stupid drug I went.
The compounding pharmacy offered to call my family doctor and suggest to her that I switch to Effexor (75mg) which she said is equivalent to 50mg of Pristiq. She said that Effexor is much easier to come off of and much easier to compound. She said it didn't sound like my family doctor has much experience with coming off antidepressants (don't think my doctor is alone on this point). She also suggested reducing the Effexor by 5% each month rather than 10% to help avoid withdrawal altogether. She said it is better to taper very gradually and to take as long as possible to get off these drugs. Even a year or more sounded reasonable to her.
So I guess my questions are
(1) is it feasible/best approach to switch to Effexor to taper or am I just switching to a different beast even more difficult to get off of?
(2) should I just get the Pristiq compounded and hope for the best ... ?
(3) better suggestions/experience than the above two points?
I would really like to get off of Pristiq, have been on anti-depressants far too long and never able to get off of them properly because of the horrific withdrawal symptoms so basically I've been held hostage by a little pill and would like my life back. Tired of feeling flat and not having any real emotions and don't want to Stepford Wife/Walking Dead it anymore. I've been taking 50mg of Pristiq for about 7 years and prior to that was on Effexor extended release 37.5 x 2 for about the same amount of time.
Any suggestions from people with experience getting off these drugs would be most welcomed and appreciated. Thank you for reading.
Edited by JanCarol, 13 October 2016 - 06:18 AM.